site map
angry
curious
worried
user
sick
bored
blog

Sudden Death

Part 1    Part 2    Part 3    Part 4    Part 5    Part 6    Part 7

Sudden Death 7:
Things to Do

Following is a list of things to do when someone with you experiences a bad reaction to a drug.

  1. If the victim has fluid bubbling out of his mouth ("frothing at the mouth"), call 9-1-1. This is a situation where you have few tools to rely on, and your best bet to is to get professional attention. This does not mean that you should just sit around and wait until help arrives. Do whatever you can, but it is likely that your results will be limited and you will need the professional medical help.
  2. A stopped circulatory system is usually a temporary situation that a little CPR will fix. If you are not sure if a person is breathing, hold a mirror under their nose and mouth and see if it becomes fogged; if it does, the person is breathing. In most cases, it is only necessary to clear the victim's airway. If you are not trained in CPR, you should take a course in it if you are going to be around people using heroin.
  3. Do not freak out if a person is unconscious and cannot be wakened. If he is breathing, everything is okay. Make sure that you watch over him, however, because he may stop breathing.
  4. Limit police involvement on 9-1-1 calls. Do not tell the 9-1-1 operator that the victim has been using heroin. Just provide him with the symptoms the person is experiencing. Once the EMTs have arrived, tell them that you know the person sometimes uses heroin. Depending upon the laws of the area and beliefs of the EMT, the police may be called at that point. Because of this, it is best to clean up the area of any incriminating articles.
  5. There are some things you should avoid doing. Don't inject the victim with salt water; this is an old junkie tale and it is useless. Do not put the person in a cold bath, because this may cause shock.
  6. It is usually said that an overdose victim should not be injected with cocaine or speed. I have long been aware that the "official" position is to not inject overdose victims with stimulants; thus the title of this list item. But what works best in a hospital under the best of circumstances should not be foisted on panicked users managing an overdose with few tools. I have been vacillating on this point for some time. There are certainly anecdotal reports (including my own) that indicate the efficacy of injecting a stimulant into a person suffering from a true (respiratory depression) overdose. After much thought and without being 100% sure, I have decided that to recommend against this practice. The main reason for this position is that the (little available) evidence suggests that those cases where it is helpful are probably cases where the victim would have recovered anyway and who would probably have been better served by the administration of CPR.

    For more on this issue, check out the discussion of the message board The New Bluelight. It is worth reading:

by Dr. H © 2001
Last Modified: 10 January 2004

Part 1    Part 2    Part 3    Part 4    Part 5    Part 6    Part 7


angry
curious
worried
user
sick
bored
blog